Kansas, 2003

Heat in Kansas, July 26 to 27, 2003

July 26 to 27, 2003 · NWS EAX · 4 events in 4 counties and zones

Afternoon heat indices ranged from 103 to 106 degrees, from July 26th through July 27th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Afternoon heat indices ranged from 103 to 106 degrees, from July 26th through July 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 1:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 1:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT SAT JUL 26 2003

MAIN FORECAST CONCERNS ARE WITH THE HEAT TODAY AND THEN CHANCES OF
RAIN TONIGHT THROUGH MONDAY.

850 TEMPERATURES ARE FORECAST TO BE ABOUT 2 TO 4 DEGREES WARMER THAN
YESTERDAY WHICH SHOULD TRANSLATE INTO TEMPERATURES IN THE UPPER 90S
TO AROUND 100 IN PORTIONS OF NORTHWEST MISSOURI AND NORTHEAST
KANSAS. HEAT INDEX VALUES DURING LATE AFTERNOON WILL LIKELY REACH
THE 105 TO 108 RANGE. HOWEVER...NIGHTTIME TEMPERATURES SHOULD COOL
OFF ENOUGH TO PREVENT A PROBLEM WITH HEAT BUILD UP SO WILL NOT GO
WITH AN ADVISORY. PLUS...EXPECTING SUNDAY TO BE A LITTLE COOLER IN
THE AREAS THAT WILL SEE THE HIGHEST TEMPERATURES TODAY.  STILL
SHOULD BE ON THE HOT SOUTH OF THE FRONT...ACROSS SOUTHERN HALF OF
FORECAST AREA...BUT A LITTLE MORE CLOUDINESS MAY TEMPER THE HEAT
JUST A BIT.

MODELS ARE FAIRLY CLOSE ON TIMING OF FRONT INTO REGION ON SUNDAY.
GFS CONTINUES TO PRODUCE CONVECTIVELY ENHANCED VORT MAXES WHICH
MAKES ITS QPF PATTERNS A BIT SUSPECT.  WILL LEAN TOWARD THE ETA
VERSION OF PRECIPITATION AND TIMING OF FRONT...WHICH WOULD PUT THE
FRONT SOUTH OF FORECAST AREA BY MONDAY MORNING. PRECIPITATION WITH
THE FRONT STRUCTURE APPEARS TO BE A BIT POST FRONTAL...MORE LINED UP
WITH THE 850 FRONT...SO WILL NOT END PRECIPITATION CHANCES IN
SOUTHERN PART OF FORECAST AREA UNTIL MONDAY EVENING. SHEAR PROFILES
ARE NOT IMPRESSIVE AS THE FLOW REMAINS WEAK...THUS SHOULD BE MORE OF
A DISORGANIZED AREA OF SHOWERS AND THUNDERSTORMS.

SOME CONCERN WITH ADDITIONAL WAVES IN THE NORTHWEST FLOW ON TUESDAY
AND WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS POINT.

PC

235 PM...
DIFFERENCES IN THE POSITION AND TIMING OF LATE WEEKEND FROPA
CONTINUES TO BE A CHALLENGE.  HAVE TRENDED SOMEWHAT TOWARDS THE ETA
THIS TIME.  NOT SURE THERE WILL BE A VERY BIG PUSH ON THE FRONT SAT
NIGHT. SHORTWAVE SEEMS TO WOBBLE AROUND IN NEBRASKA...AND MAY NOT
PUSH THROUGH UNTIL MONDAY. SO FOR SAT NIGHT HAVE TRIMMED OFF THE
POPS TO JUST THE VERY NORTHERNMOST TIER OF COUNTIES.  ANY MOVEMENT
THAT THE FRONT DOES MAKE ON SUNDAY SHOULD BE SLOW WITH WARM MIDLEVEL
TEMPS.  HAVE INCREASED AFTERNOON TEMPERATURES A LITTLE BIT DUE TO
THIS.  CURRENT THINKING IS THAT THE SFC FRONT SHOULD BE SOMEWHERE
BETWEEN HIGHWAY 36 AND I70 BY 00Z MON. GFS TAKES IT BACK NORTH AGAIN
SUNDAY NIGHT...WHILE ETA TAKES IT DOWN TO SOUTHERN MISSOURI. IT MAY
VERY WELL JUST HOVER AND THUS HAVE MAINTAINED CHC POPS ACROSS ENTIRE
CWA FOR SUNDAY AFTERNOON AND NIGHT TO ACCOUNT FOR UNCERTAINTY.

OTHERWISE...TEMPERATURES CLIMBING AGAIN TOMORROW AFTERNOON AND
SHOULD BE CLOSER TO HIGHER FWC GUID...WHICH CURRENT FORECAST
REFLECTS.  HOT SPOT SHOULD BE NEAR KSTJ WITH H8 +25C TEMPS
EXPECTED.  DEWPOINTS RISE TO OR JUST UNDER 70 DEG...WHICH WILL KEEP
TEMPS JUST BELOW THE OPPRESSIVE/DISGUSTING RANGE.

NO BIG CHANGES MADE TO THE FORECAST PAST 12Z MONDAY. SURFACE FRONT
LINGERS NEAR THE SOUTHERN SECTIONS OF THE FORECAST AREA THROUGH MOST
OF MONDAY. HAVE LEFT SMALL POPS IN ACROSS THE AREA...HIGHEST POPS
(30) ACROSS CENTRAL MISSOURI. MODELS ARE STARTING TO SHOW A
SECONDARY FRONT APPROACHING THE REGION IN THE WEDNESDAY/THURSDAY
TIME FRAME. WILL LEAVE OUT FOR NOW. IT APPEARS THE FRONT AND MOST OF
THE ENERGY SHOULD STAY NORTH OF THE AREA. OTHERWISE TEMPERATURES
MONDAY AND TUESDAY ARE EXPECTED TO BE SLIGHTLY COOLER WITH THE FRONT
SOUTH OF THE AREA. READINGS WARM INTO THE UPPER 80S AND LOWER 90S
ONCE AGAIN BY THE END OF THE WEEK.

LVQ/NRR

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 26, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

WITH HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES...AFTERNOON HEAT INDICES WILL BE IN THE 102 TO 108 RANGE IN
NORTHWEST MISSOURI AND NORTHEAST KANSAS...INCLUDING THE KANSAS
CITY...ST JOSEPH AND MARYVILLE AREAS.  IN NORTH CENTRAL
MISSOURI...WHERE HIGHS SHOULD BE IN THE MIDDLE 90S...AFTERNOON HEAT
INDICES WILL BE IN THE 98 TO 103 RANGE. TEMPERATURES TONIGHT SHOULD
FALL BACK INTO THE LOWER TO MIDDLE 70S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT MOVING SOUTH INTO THE AREA ON SUNDAY AND MONDAY WILL
BRING A CHANCE OF THUNDERSTORMS. INITIALLY STORMS WILL BE POSSIBLE
IN NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS EARLY SUNDAY
MORNING.  THE THREAT WILL SPREAD SOUTH INTO CENTRAL MISSOURI AND
EAST CENTRAL KANSAS BY SUNDAY NIGHT. ON MONDAY...THE CHANCE OF
STORMS SHOULD BE MAINLY SOUTH OF HIGHWAY 36. AT THIS TIME...THE
THREAT OF ORGANIZED SEVERE WEATHER WITH THIS THUNDERSTORM ACTIVITY
LOOKS TO BE LOW...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Johnson

When
July 26, 6:00 AM CST to July 27, 5:00 PM CST
Where
Johnson forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heat, Leavenworth

When
July 26, 6:00 AM CST to July 27, 5:00 PM CST
Where
Leavenworth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Heat, Linn

When
July 26, 6:00 AM CST to July 27, 5:00 PM CST
Where
Linn forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Heat, Wyandotte

When
July 26, 6:00 AM CST to July 27, 5:00 PM CST
Where
Wyandotte forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379508, 5379509, 5379510, 5379511.